Article Text

PDF

Sinusoidal dilatation: a rare side effect of azathioprine
  1. A M Jacobi1,
  2. E Feist1,
  3. B Rudolph2,
  4. G R Burmester1
  1. 1Department of Medicine, Rheumatology and Clinical Immunology, University Hospital Charité, Berlin, Germany
  2. 2Department of Pathology, University Hospital Charité, Berlin, Germany
  1. Correspondence to:
    Dr A M Jacobi
    Department of Medicine/Rheumatology and Clinical Immunology, University Hospital Charité, Schumannstr 20/21, 10098 Berlin, Germany; annett.jacobicharite.de

Statistics from Altmetric.com

Hepatotoxicity is an often reported side effect of azathioprine treatment, which requires monitoring of serum transaminases and γ-glutamyltransferase (γ-GT), especially during the first 6 months of treatment. This case report, however, illustrates that side effects of azathioprine can also occur after a longer period of treatment. We report a case of sinusoidal dilatation as a rare side effect of azathioprine treatment in a patient with systemic sclerosis.

CASE REPORT

A 50 year old female patient with systemic sclerosis presented with a rapid increase of body weight (approximately 5 kg within 3 days) and abdominal circumference, diffuse abdominal pain, oedema of the lower extremities, dyspnoea, tachycardia, and low blood pressure (90/60 mm Hg). Because systemic sclerosis with pulmonary involvement had been diagnosed 1½ years previously, the patient received azathioprine (2 mg/kg) and prednisone (5 mg) daily. The patient tested positive for anti-PM/Scl (anti-exosomal) antibodies. Furthermore, protein C and S deficiency and occlusions of various finger arteries of the left hand were diagnosed. Therefore she has been treated with warfarin during the past 18 months and received intravenous iloprost intermittently. Treatment was tolerated without any side effects and 3 months before admission to the hospital clinical examination and laboratory measures were completely normal.

The laboratory tests at admission, however, disclosed a pancytopenia (leucocytes 2.04×109/l, platelets 44×109/l, erythrocytes 2.02×1012/l) increased γ-GT (90 U/l (normal <38)) and bilirubin (38 μmol/l (normal <18)), and signs of haemolysis with raised lactate dehydrogenase (323 U/l (normal <247)) and free haemoglobin. Liver function was only mildly impaired (antithrombin III 67% (normal 70–130), pseudocholinesterase normal, slightly reduced albumin). Serum transaminases were moderately raised. Of note, there were no signs of any previous hepatic disease in the patient’s history.

Ultrasound examination of the abdomen showed ascites; a thrombosis of the liver veins or portal vein was excluded. There were no characteristic signs of longstanding portal hypertension in the ultrasound examination (normal diameter of the portal vein and normal size of the spleen). However, ultrasonographic signs of liver steatosis were present. A computed tomographic scan of the abdomen showed fibrosis of the liver and a venous perfusion block.

Warfarin was replaced by heparin. Azathioprine was discontinued. After a mild diuretic treatment (40 mg furosemide and 25 mg spironolactone/day), ascites completely disappeared within 3 days. A slight increase of haemoglobin, leucocyte, and platelet count and decrease of lactate dehydrogenase occurred spontaneously at the end of the first week of observation, whereas the γ-GT remained constant.

After the recovery of platelet counts, bone marrow and liver were biopsied. The histology showed left shifted granulopoiesis and erythropoiesis as well as megablastoid transformed erythrocytes and disturbed megakaryopoiesis. This is in line with bone marrow damage related to drug toxicity with signs of beginning regeneration. The liver tissue was free of inflammation and showed non-continuous infiltrative fibrosis without bridges or remodelling of the liver tissue. Signs of a venous block without central venulitis or clots were reported (fig 1). Sinusoidal dilatation was the predominant pathological finding.

Figure 1

 van Gieson’s stained liver section. *Normal central venule; **sinusoidal dilatation with hyperaemia.

DISCUSSION

Liver biopsy was performed to localise the venous perfusion block in more detail and to rule out Budd-Chiari syndrome, which had to be considered as a differential diagnosis.1 Sinusoidal dilatation and veno-occlusive disease (VOD) are vascular disorders of the liver associated with azathioprine treatment. Sinusoidal dilatation is assumed to be an early and less severe form of VOD, a liver disease also seen in patients after stem cell transplantation.2 In contrast with sinusoidal dilatation, VOD is characterised by additional affection of the central venules.3 Azathioprine possibly causes a depletion of glutathione in the endothelial cells. This mechanism has been described for murine sinusoidal endothelial cells.4 After endothelial injury subendothelial oedema causes congestion of sinusoids in a non-thrombotic manner. Sinusoidal dilatation has also been seen in patients after kidney transplantation.5 These patients had been receiving azathioprine for about 16–24 months before the onset of symptoms. After 1–3 years, fibrosis or micronodular cirrhosis had developed.

This case illustrates that also after longlasting treatment with azathioprine severe side effects may occur and, therefore, these patients should be continuously monitored.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.